Whats the best way to give insulin to a very thin patient?

  1. Not to long ago, I gave insulin to a man who was extremely thin. I pinched up the skin on his arm and literally felt the side of the needle when I injected. I didn't scratch or puncture myself, but he was shaking so I think thats why I felt it. There has to be a safer way to give insulin that I don't know about. I don't like the thought of being that close to a needle stick which was the first thing I thought when I felt the needle. I have asked other nurses about this and they just told me not to give it in the stomach on thin patients because of the lack of fat but no other advice. Does anyone know a safer way to do this?

    Allison
    •  
  2. 1 Comments

  3. by   Simba&NalasMom
    It really depends on the individual...even very thin people have different distributions of fatty tissue. I don't agree with the generalization of your "other nurses" to necessarily avoid the abdomen; I've had several occasions with very thin people where the abd is the only fat I can get my hands on. If I found myself in the same situation, I would thoroughly assess all sites and pick the one where I could pinch the most.

    Here is a link with site illustrations that you may find helpful:

    http://www.bddiabetes.com/us/yourins..._injection.asp

    Notice it also illustrates the upper buttocks, which we don't see used frequently, but still can be used in a pinch, so to speak.

close